Alert archive / Montana / Wind Advisories in 2021

Wind Advisory 15, NWS Billings, MT

December 3, 2021Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Dec 3, 2021, 1:53 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 4, 2021, 5:00 AM MST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2021, 1:53 PM MST (20:53 UTC)
In effect from
Dec 4, 2021, 5:00 AM MST
Expired
Dec 4, 2021, 8:37 PM MST
In force
16 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS75 KBYZ 032053
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
153 PM MST Fri Dec 3 2021

MTZ065-066-042100-
/O.NEW.KBYZ.WI.Y.0015.211204T1200Z-211205T1200Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
153 PM MST Fri Dec 3 2021

...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 5 AM Saturday to 5 AM MST Sunday.

* IMPACTS...Dangerous crosswinds for drivers. Flying debris or 
  unsecured objects may become air born and cause damage.

* ADDITIONAL DETAILS...The strongest wind gusts are expected 
  Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Tesar
4 follow-up statements
461 
WWUS75 KBYZ 040341
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
841 PM MST Fri Dec 3 2021

MTZ065-066-050345-
/O.CON.KBYZ.WI.Y.0015.211204T1200Z-211205T1200Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
841 PM MST Fri Dec 3 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST 
SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 5 AM Saturday to 5 AM MST Sunday.

* IMPACTS...Dangerous crosswinds for drivers. Flying debris or 
  unsecured objects may become air born and cause damage.

* ADDITIONAL DETAILS...The strongest wind gusts are expected 
  Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings
354 
WWUS75 KBYZ 040908
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
208 AM MST Sat Dec 4 2021

MTZ141-050915-
/O.NEW.KBYZ.HW.W.0016.211204T2100Z-211205T1200Z/
Northern Sweet Grass-
Including the locations of Big Timber
208 AM MST Sat Dec 4 2021

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST 
SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Northern Sweet Grass.

* WHEN...From 2 PM this afternoon to 5 AM MST Sunday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 and US-191 near Big Timber.

* ADDITIONAL DETAILS...Strongest winds are expected this evening.

$$

MTZ065-066-050915-
/O.CON.KBYZ.WI.Y.0015.211204T1200Z-211205T1200Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
208 AM MST Sat Dec 4 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...Southwest to west winds 35 to 45 mph with gusts up to 65 
  mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...Strong crosswinds will make travel difficult on 
  Interstate 90 near Livingston and roads along the Beartooth 
  foothills.

* ADDITIONAL DETAILS...Strongest winds are expected this afternoon 
  and early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Lester
450 
WWUS75 KBYZ 042107
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
207 PM MST Sat Dec 4 2021

MTZ141-051200-
/O.CON.KBYZ.HW.W.0016.000000T0000Z-211205T1200Z/
Northern Sweet Grass-
Including the locations of Big Timber
207 PM MST Sat Dec 4 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to near 60 mph 
  expected.

* WHERE...Northern Sweet Grass.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 and US-191 near Big Timber.

* ADDITIONAL DETAILS...Strongest winds are expected this evening.

$$

MTZ065-066-051200-
/O.CON.KBYZ.WI.Y.0015.000000T0000Z-211205T1200Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
207 PM MST Sat Dec 4 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...Southwest to west winds 35 to 45 mph with gusts up to 65 
  mph.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...Strong crosswinds will make travel difficult on 
  Interstate 90 near Livingston and roads along the Beartooth 
  foothills.

* ADDITIONAL DETAILS...Strongest winds are expected this afternoon 
  and early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Tesar
883 
WWUS75 KBYZ 050337
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
837 PM MST Sat Dec 4 2021

MTZ065-066-050445-
/O.CAN.KBYZ.WI.Y.0015.000000T0000Z-211205T1200Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston
837 PM MST Sat Dec 4 2021

...WIND ADVISORY IS CANCELLED...

The threat for damaging wind gusts in the Livingston and Nye areas 
has greatly diminished over the past few hours. Expect gusts of 35 
to 50 mph to continue into the early morning hours when a cold front 
will move through, resulting in weaker winds heading into Sunday 
morning.

$$

MTZ141-051200-
/O.CON.KBYZ.HW.W.0016.000000T0000Z-211205T1200Z/
Northern Sweet Grass-
Including the locations of Big Timber
837 PM MST Sat Dec 4 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph occurring.

* WHERE...Northern Sweet Grass.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Highway 191 from Big Timber to Harlowton.

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Chambers

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 3, 2:08 AM MST, 11 hours 45 minutes earlier.

Area forecast discussion, Dec 3, 2:08 AM MST, 11 hours 45 minutes before
Area Forecast Discussion
National Weather Service Billings MT
208 AM MST Fri Dec 3 2021

.DISCUSSION...
Today through Saturday...

Surface cold front has backdoored to our western foothills, under
a zonal flow aloft. There remains some light rain extending from
near Big Timber to far southeast MT (a region with modest
frontogenesis), and several locations have measured a couple
hundredths since evening, including Billings. Jet support is
waning and radar trends show precip becoming lighter. Thus, fully
expect precip to end before 12z. Surface temps have cooled to the
30s & 40s as of 130 am and we should see 20s across our north by
sunrise. Lee side surface high and resultant upslope surface winds
will keep this cooler air in place today. Look for high temps
ranging from the upper 30s in our northeast to lower 50s along the
foothills.

Period of mid level warm advection associated with Pacific
moisture plume will produce a ribbon of light snow across our
north/northeast parts tonight, beginning this evening. There will
be dry low level air to overcome, but it looks like places from
Ingomar to Miles City and Baker will see minor snow accumulation
(less than an inch) by early Saturday morning. Ensembles are in
good agreement with these amounts. This is not a lot of snowfall,
but it has been quite warm and this could produce a few slick
roads if you are out traveling first thing Saturday. Temps will be
in the 20s.

Warm front and associated precip will lift north Saturday, leaving
us to see a brief period of downslope warming, especially along
the foothills. Look for highs ranging from the upper 50s along the
foothills to upper 30s in Fallon County. Billings will struggle to
mix for most of the day then see a jump in temps when west winds
arrive by evening.

Winds will be quite strong along the foothills (again) on
Saturday. Location of surface low and 50-60 knots of mid level
westerly wind support 60 mph gusts at Livingston and Nye. Big
Timber and Harlowton should see a rapid increase in wind in the
mid to late afternoon when west winds arrive. The non-gap areas
stand a good chance of seeing 50+ mph gusts in the late afternoon
and evening. Keep this in mind if you have travel plans.

JKL

Saturday night through Thursday...

West to northwest flow aloft will bring a series of disturbances
across the region over the course of the extended forecast period,
resulting in significantly cooler (potentially below normal at
times) and unsettled weather. Uncertainty continues with regard to
how cold we may get, with differing model solutions. At this time,
the best bet looks to be highs in the upper 20s through the 30s,
with lows in the teens and 20s.

As for precipitation...a fast moving weather system will cross
the region Saturday night, bringing mountain snow and a mix of
precip across west and central zones. Expect precip in plains to
start as rain in the evening switching to snow by early Sunday
morning. Light snow is expected to linger over high terrain into
Sunday morning.

Another trough will follow quickly into the western zones Sunday
night. This systems appears to generate a good zone of
frontogenesis across west and central zones overnight, which
should result in better snow potential. This system looks to exit
the region overnight Monday night, though there is a chance of
lingering mountain snow through Tuesday morning. A few inches of
snow are possible for foothills regions, from Livingston to Red
Lodge, with an inch or two possible around Billings. This wave has
trended a bit faster into the area, so will continue to watch
closely.

Another period of strong gusty around Livingston and Nye, is
expected for Wednesday through Thursday morning, with strongest
winds Wednesday afternoon. This will precede another weather
system moving into the area, bringing mountain snow and precip
starting as a rain snow mix across the lower elevations for
Wednesday evening, and turning to snow overnight. Light snow
showers are expected to persist across the region through
Thursday, and at least, into Friday. Gilstad

&&

.AVIATION...

Light rain near KBIL will end before sunrise, and it should be
dry w/ VFR flight conditions thru the day (though cannot rule out
localized MVFR ceilings east of KBIL early this morning). Light
snow is expected to develop mainly north of KBIL tonight,
affecting KMLS-KBHK with MVFR after 06z. Mountains will be
obscured at times. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 043 030/048 025/033 018/031 016/033 022/040 028/038
    1/B 21/N    51/N    13/J    30/B    01/B    43/J
LVM 052 033/057 027/034 021/037 015/037 024/040 023/035
    0/B 12/W    41/N    35/J    30/N    02/W    53/J
HDN 045 029/048 023/034 015/033 015/035 017/042 025/039
    1/E 21/E    51/B    12/J    30/B    01/B    42/J
MLS 038 026/041 020/028 009/026 011/027 014/038 023/034
    0/E 53/O    20/N    01/E    10/B    00/B    31/B
4BQ 042 028/047 023/031 014/031 015/029 016/040 026/037
    1/E 11/E    30/N    01/E    10/B    00/B    22/J
BHK 037 024/038 018/027 006/023 010/025 012/037 022/034
    0/E 53/S    20/N    01/B    10/B    00/B    21/B
SHR 050 028/055 022/033 013/034 013/033 016/043 023/038
    0/B 10/E    62/J    12/J    31/B    00/B    33/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 3, 3:15 AM MST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
315 AM MST Fri Dec 3 2021

MTZ063-065-066-141-172-228-041015-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
315 AM MST Fri Dec 3 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong southwest to west winds.

* WHERE...Western foothills, including Livingston, Nye, Big Timber
  and Harlowton.

* WHEN...Saturday.

* ADDITIONAL DETAILS...Wind gusts in excess of 60 mph are possible.
  Strongest winds are expected from late morning to early evening.

* ADDITIONAL HAZARD CONCERNS...Expect strong crosswinds for
  travelers on I-90 and US-191. Grass fire concerns will remain
  elevated, so take care to not spark a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

Nearby

Wind Advisories in Montana, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.